Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 92, NWS Midland/Odessa, TX

October 10, 2001Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2001, 8:45 PM CDT for Reagan County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 10, 2001, 8:45 PM CDT (01:45 UTC)
Expired
Oct 10, 2001, 9:30 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 8:45 PM CDTHail 0.88Stiles, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS54 KMAF 110146
SVRMAF
TXC383-110230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT WED OCT 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 930 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF STILES...OR ABOUT 11 MILES
  NORTHWEST OF BIG LAKE...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BIG LAKE...BEST AND STILES

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3157 10162 3111 10166 3112 10129 3166 10129

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 6:28 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 10, 6:28 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT WED OCT 10 2001

OUTFLOW BOUNDARY SLICING SOUTHWEST ACROSS THE PERMIAN BASIN TOWARD
PECOS RIVER...EFFECTIVELY LIMITING THUNDERSTORM ACTIVITY ALONG WITH
LITTLE UPPER LEVEL SUPPORT.  ELEVATED CONVECTION THAT DEVELOPED AND
STRENGTHENED TO NEAR SEVERE LIMITS...BUT DIMINISHED DUE TO LACK OF
SUPPORT.  SURFACE TROUGH/TRIPLE POINT SOUTHEAST OF KMAF AND SHIFTING
SOUTH AHEAD OF OUTFLOW BOUNDARY.  LOW LEVEL CONVERGENCE WEAK ALONG
SAME...SO NOT EXPECTING MUCH MORE DEVELOPMENT OVER EAST FOR THE
NEXT FEW HOURS.

SEVERE THUNDERSTORM WATCH WILL BE CANCELLED AND HAVE SENT A ZONE
UPDATE TO DROP SEVERE WORDING.  WE MAY SEE ADDITIONAL THUNDERSTORMS
DEVELOP LATER THIS EVENING...AS SHORTWAVE TROUGH OVER NEW MEXICO
TRANSLATES EASTWARD...ESPECIALLY IF ENOUGH LOW LEVEL MOISTURE
POOLS/INCREASES NORTHWEST ALONG FRONT INTO SOUTHEAST NEW MEXICO.
POSSIBILITY OF MCS DEVELOPING LATER TONIGHT WITH ONLY ISOLATED SEVERE
THUNDERSTORMS EXPECTED.  MAIN LIMITING FACTOR WILL BE LOW LEVEL FOCUS
MOVING TOO FAR SOUTH AWAY FROM UPPER LEVEL SUPPORT.

.MAF...
TX...NONE.
NM...NONE.

AKL

In the hours before

Special weather statement, Oct 10, 3:16 PM CDT, 5 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT WED OCT 10 2001

...A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE
PERMIAN BASIN AND THE LOW ROLLING PLAINS...

...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE...

.SYNOPSIS...
THE COMBINATION OF A COLD FRONT MOVING INTO THE PERMIAN BASIN....AN
UPPER LEVEL DISTURBANCE MOVING ACROSS NEW MEXICO...ABUNDANT AMOUNTS
OF LOW LEVEL MOISTURE OVER THE AREA...AND DAYTIME HEATING...WILL
RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
PORTIONS OF THE PERMIAN BASIN...THE LOW ROLLING PLAINS...THE LOWER
TRANS PECOS REGION...AND THE EDWARDS PLATEAU.

DAYTIME HEATING...MOISTURE...AND SUFFICIENT MID LEVEL LAPSE
RATES WILL RESULT IN HIGH LEVELS OF ATMOSPHERIC INSTABILITY.  WINDS
IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE
FAVORABLE LATER THIS AFTERNOON AND EVENING FOR SCATTERED SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND ISOLATED
TORNADOES.

LATE TONIGHT A SECOND UPPER LEVEL DISTURBANCE WILL MOVE INTO FAR
WEST TEXAS.  THIS FAVORS A CONTINUATION OF THUNDERSTORMS ACROSS
PARTS OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OVERNIGHT.

.THREATS...

SEVERE THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
SNYDER TO BIG SPRING TO BIG LAKE LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A SEMINOLE...
TO ODESSA...TO FORT STOCKTON LINE.

LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA.
WIND GUSTS TO 65 MPH...VERY HEAVY RAINS...AND LIGHTNING ARE ALSO
POSSIBLE WITH SEVERE THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON
AND EVENING.

STORM SPOTTERS HAVE BEEN ACTIVATED EAST OF A SEMINOLE TO FORT
STOCKTON LINE.

PV/03
Special weather statement, Oct 10, 6:27 PM CDT, 2 hours 18 minutes before
TXZ045>048-050>053-061>063-068>070-075-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT WED OCT 10 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PARTS OF WEST
   TEXAS...

THE SEVERE THUNDERSTORM WATCH ISSUED AT 145 PM CDT HAS BEEN CANCELLED
FOR ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...AND
UPTON COUNTIES.  THE SEVERE THUNDERSTORM THREAT HAS DISSIPATED...
HOWEVER SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER
TONIGHT.  THERE ALSO REMAINS THE POSSIBILITY FOR ISOLATED SEVERE
THUNDERSTORMS OVER THE FORECAST AREA WITH THE MAIN THREATS BEING
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE
LATER STATEMENTS.

MARTIN
Special weather statement, Oct 10, 6:54 PM CDT, 1 hour 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT WED OCT 10 2001

.SYNOPSIS...
A COLD FRONT OVER SOUTHEAST NEW MEXICO AND THE CENTRAL PERMIAN BASIN
WILL CONTINUE MOVING SOUTH THROUGH THE OUTLOOK AREA TONIGHT.  AN
UPPER LEVEL DISTURBANCE OVER NEW MEXICO WILL MOVE EAST ACROSS
NORTHERN PORTIONS OF THE PERMIAN BASIN TONIGHT.  LOW LEVEL MOISTURE
WILL SPREAD NORTHWEST ALONG THE FRONTAL BOUNDARY...AND ALONG WITH THE
UPPER LEVEL DISTURBANCE...COMBINE TO GIVE MOST OF THE AREA A
CHANCE OF SHOWERS AND THUNDERSTORMS.

.THREATS...

SEVERE THUNDERSTORMS...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST NEW
MEXICO THIS EVENING...THEN SPREAD EAST ACROSS PORTIONS OF THE OUTLOOK
AREA TONIGHT.  SOME LOCATIONS COULD SEE STORMS STRENGTHEN ENOUGH TO
PRODUCE GUSTY WINDS TO 55 MPH AND HAIL...MAINLY OVER SOUTHEAST NEW
MEXICO...THE NORTHERN PERMIAN...AND LOW ROLLING PLAINS.

HEAVY RAIN...
ABUNDANT LOW LEVEL MOISTURE RESIDED OVER EASTERN PORTIONS OF THE
PERMIAN BASIN AND LOWER TRANS PECOS EARLY THIS EVENING.  THIS
MOISTURE IS EXPECTED TO SPREAD NORTHWEST ALONG AND BEHIND THE
FRONTAL BOUNDARY OVERNIGHT.  THE POSSIBILITY EXISTS FOR AN AREA OF
SHOWERS AND THUNDERSTORMS TO DEVELOP AND MOVE EAST TROUGH THE
PERMIAN BASIN.  SOME LOCATIONS...ESPECIALLY EAST OF THE PECOS RIVER
...COULD SEE HEAVY RAINFALL OVERNIGHT.

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF THE EVENING
OR OVERNIGHT.

AKL

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.